Two steps forward, one step back

For some reason it's been some time since I wrote a blog post here. I should do some to catch up on what has been going on, but this is a bit of mini update and grump post in a place where I know people will relate to it.

Back in August, after a good 8 months of T4 not seeming to work, I got both an NHS endo appointment and a private appointment with Dr P. Dr P's one was first, went well, he was helpful and I really felt like I got listened to, didn't need to hold back on describing my issues. Continued with my Vit D/B12/iron replacement and started NAX + CoQ10 + Vit C. Also dropped my T4 dose to 75mcg, with 10 days of no T4 to clear my system a bit for the adrenals. I actually started to feel a bit better after those 2 weeks, but going for endo tests including synacthen one set that all backwards.

Then came my endo appointment 1.5 months later. Got rather patronised there, got told all I needed was more T4 despite GP having tried that - with it making my TSH go up and my FT4 go down - but standing ground about my fT3 being low in range managed to get 5mcg T3 prescribed and a checkup in 2 months. That seemed to lift the cloud of despair depression wise, but little else except for more regular periods. I went back and said as much, being told they thought my results were okay. I managed to argue there was room for improvement in the ranges and got my dose upped to T3 10mcg in split doses, on the condition my TSH isn't suppressed when I'm next tested.

Cue a change overnight. My insomnia, of often 2-4am couldn't sleep, went away like that. Within days I was more energetic, I really felt optimistic and where every day had been a struggle things just seemed so much easier, I kept thinking I'll get on top of that now, why not. I worried my heart was racing on occasions but realised taking my pulse it was not, just faster than it had been before. My temperature and HR went up to actually more like normal (36.7C and 70-80 resting) which HR wise wasn't good but not surprising I think for someone who hasn't exercised much for a year at all and was suddenly going up the stairs with a skip instead of lugging herself up.

Though I have to say this didn't last. I may have overdone stuff and/or stressed my adrenals with lax eating and flu, forgot to take B12/iron, ran out of Vit C. All too easy when you are feeling good to think less of what you did to get there and think of course it will last.

I ended up anxious, fatigued and insomniac again just like I was when hypo before. The anxiety has dissipated with a week and some careful rest. I'm still hoping with rest and attention on my routine again I can get back up to that good bright spot of 2 weeks I'd had. My appetite is near non-existent at the moment, a sign in my experience of my adrenal's shouting out to be left alone. It's a reminder that my health is fragile. The T3 undoubtedly was a positive step, more help than anything else I'd tried last year, but not a quick fix however much I wanted that. These are definitely long journeys we're all on trying to get better.

Sometimes I just wish it weren't the case that getting better feels like a full-time occupation that conflicts with every other interest in my life. Because it isn't just existing like it used to be - it's making sure I take this medication now, and wait to take the others later, when to get up, when to eat, what to eat, what not to eat, when I can risk eating something else to boost my morale, when I can focus, when I can manage that exercise I need, how much I can manage and not overshooting it, when to take the other supplements so they don't conflict, when to eat lunch to not interfere, remembering to take a 2nd dose, carrying all manner of things on my person when I got out, easy snacks available, plan ahead to have it there and not get stressed, constantly thinking ahead to get prescriptions and order more of everything I need daily, having to say no to things I want and pour my precious energy into enough work to keep it all going and paid for. Happiness can be hard to find in the middle of all that.

4 Replies

oldestnewest
  • What a great blog and so spot on. We are now living our lives around our thyrod illness and trying to make the best of things but never quite managing it.

    I think one of the worst thing about this conditions is that, like you said, you start to feel almost normal again only for it to come crashing down on you and your back to almost where you started.

    Your bit about having to "carry all manner of things about your person" made me smile as I am just the same. It reminds me of when my kids were little and I used to do a quick check list in my head - nappies - check, wipes - check, bottles - check, but nows its suppliments - check, meds - check, water - check, but now I have to write it down or I will still forget something.

    Keep your chin up and keep that sense of humour you've got going as its often only the ability to laugh at ourselves and the situation we find ourselves in that pulls us through.

    Moggie x

  • Yeah, it feels so much like trying to hold it all together is as much strain caused as cured. I keep liking the idea to quit my job and just rest rest rest living off my savings for months, which I keep being so close to enacting ever bad day I have, but truly know it'd be foolish with the economy and jobs so hard to get, who knows what I'd have happen once the money ran out, even if I did feel better by then. It's a shame because I do worry sometimes the only way to heal my adrenals adequately would be to do that.

    Re the item - I've always been a bit of girl scout, never leaving the house without a fair number of things, with a mental checklist. For one thing I always had to make sure to carry my inhalers, and more recently, anti-allergy tablets as a few food allergies are worse too. But the sheer number of things related to my health has certainly inflated - a minimum of noon NAX, T3 lunch dose, iron+vit c for late afternoon dose, some nuts for a protein boost. When I go away for even one night it feels like I pack more meds/supplements than clothes etc thesedays!

    My humour/mood is much improved with the T3, so thankful for that, as being able to see the amusing side is very important you are right.

    Not to mention matter how down I get now I at least know better is achievable because I've had it very recently. I'm still suspecting the NHS isn't going to be responsible for when it happens though, self-medicating looking ever more likely as I hit the wall of their lack of understanding/knowledge.

  • i was diagnosed with overactive thyroid and the specialist at the hosp put me on 40mg carbimazole within a week i felt tired upset and tearful and now i have patchy eyebrows very very thin hair i have gained 3 stone in weight and i dont feel like going out or seeing anyone im very bloated to the extent my son said i look 9 mths pregnant the dr put me on 5o mc levothyroxine 3 mths ago and i feel worse not better at all i find my self crying a lot the doc seemed to make light of it and said yoou could do with putting on more weight anyway and percribed 40mg of propranolol 3mths ago as well but still its hasnt made any difference im seeing him again this coming friday and im thinking of telling him im not taking carbimazole anymore, as when i have not took them for two days i feel much better but am scared its going to go overactive again i had a reading of 65 and apparently a normal reading is 15-20. im at my wits end because the whole thing is so complicated.

  • That it is, on the complicated front. I have Hashi's but my trouble last year started with me randomly going overactive and suffering hellishness for weeks as my dose was lowered (and that was with fT4 only 25 in range of 10-20 ish) - they had no experience of Hashi's causing over-activity even temporarily and didn't seem to care figuring out the cause or how that might then have been responsible for me being unable to get back to normal once it was over.

    Maybe you could first try taking less carbimazole with them monitoring you regularly? It can be so hard to get dosages right, just trial and error a lot of the time, but it is worth a try and there must be a dose of block and/or replacement that is right for you.

You may also like...